Diabetes is caused when the body either fails to produce insulin in sufficient quantities or when it becomes resistant to the insulin that it does produce. In either case, external administration of insulin is so far the most effective treatment for the management of diabetes as it helps to regulate blood sugar levels. However, there are a number of ways in which this regulation could be disturbed while you are taking insulin, causing hypoglycemia, or low blood sugar levels.
Dr Ratan Kumar Vaish, Senior Consultant Physician with Astha Multi Speciality Center, Apollo Hospital, New Delhi, explains everything you need to know about dealing with hypoglycemia while on insulin.
What causes hypoglycemia in diabetes patients taking insulin?
“Insulin is meant to control high blood sugar levels, but not to lower it to the extent of causing hypoglycemia,” Dr Vaish says. “If you are taking insulin and your blood sugar levels drop drastically, then something is definitely wrong. Hypoglycemia can be caused because you are not taking insulin at the right time, or you are taking a high dose, causing the sugar levels to drop below the normal range.”.
Why is hypoglycemia dangerous?
If your blood sugar levels drop to the range of 150-250 mg/dL, no serious complications will occur. But you may experience dizziness, irritability, shakiness, blackouts, weakness, and mild breathing difficulty as immediate effects. If these symptoms are not addressed and corrective measures are not taken, then your blood sugar levels may drop to about 100mg/dL or even further below.
Serious complications occur once the blood sugar level has lowered to 60mg/dL. At this stage, if the sugar level is not regulated immediately, the patient can become unconscious, may have seizures, or may even go into a coma. Elderly patients are especially susceptible to this, as there are higher chances of their blood sugar levels reaching the lowest point during the night. Such cases can have life-threatening consequences.
What should you do if you become hypoglycemic after taking insulin?
After taking insulin, if you have skipped your meal and you start feeling dizzy or even have blackouts, you should immediately stop whatever you are doing and have four-five spoons of powdered sugar. If powdered sugar is not available, any other alternatives like juice, candy, or glucose powder can help bring your sugar levels back within the normal range. You should do this even before informing the doctor.
Once you start feeling better, inform your doctor about your hypoglycemia episode to understand the underlying reason for low blood sugar levels. Your doctor may recommend that you implement changes in your meal timings and the timing that you take insulin.
How can hypoglycemia be avoided while taking insulin?
Dr Vaish offers the following tips for people with diabetes to prevent hypoglycemia:
1. Be aware of the condition
According to Dr Vaish, being aware of the situations in which hypoglycemia can occur is the best measure to avoid the condition. “Doctors always inform patients and their family members about the right time to take insulin and scheduling meal timings accordingly. If you adhere to the schedule your diabetologist has provided you with, you can completely avoid low blood sugar levels,” he says.
2. Set a meal pattern
Have your first meal or the first portion of food for the day within 15 minutes of waking up in the morning. It could be one chapati, a sugarless biscuit or a fruit. This will regulate your blood sugar levels if they have dropped during the night. Instead of having three heavy meals in a day, limit your meals to small portions taken every two hours. This will keep the blood sugar levels steady over the day.
3. Make time to eat
Very often, people with busy schedules struggle to make time for their diabetes management tasks. They tend to skip their breakfast if they are in a hurry or forget to take their insulin dose because they are stuck in a meeting. Such habits will adversely impact blood sugar levels. So make time for yourself. If you tend to forget, ask your family members, friends, or colleagues to remind you or set a reminder on your phone for your insulin dose and meal timings.
4. Ensure proper storage of insulin
Apart from insulin dose and meal timing, other factors like the potency of insulin could also be responsible for causing hypoglycemia. Insulin needs to be stored at a lower temperature for it to be effective. If it is not stored in the refrigerator, it could lose its potency, which means you will need a higher dose of insulin to regulate your sugar levels. But since this is difficult to calculate, it could result in an overdose of insulin, which could cause hypoglycemia. The potency of insulin is also affected by seasonal changes. Proper storage of insulin, therefore, must not be overlooked.
5. Follow the proper technique of insulin injection
Not following the proper technique of injecting insulin could be another reason for fluctuations in blood sugar levels. Sometimes, the incorrect technique can result in a rapid release of insulin in the bloodstream, causing it to drop the sugar levels.
6. Avoid physical activity
If you have just taken insulin, avoid performing any rigorous physical activity that will consume more energy and result in hypoglycemia. Athletes and sportspersons who have diabetes should be extra careful about this. They should exercise only under the guidance of their dietician or diabetologist.
7. Regularly self-monitor your blood sugar levels
To properly regulate your blood sugar levels, you need to track them regularly. Effective self-monitoring of blood sugar levels (SMBG) can help to decide the dose of insulin, the meal timings, and also the chances of the occurrence of hypoglycemia.